News

Michigan's health department says vet tranquilizer linked to 3 overdose deaths in state since March

MDHHS Michigan Department of Health and Human Services.png
Posted at 10:28 AM, Jun 07, 2024

(WXYZ) — Michigan’s health department is sending out a warning after a veterinary tranquilizer has been linked to three overdose deaths in the state since March.

The Michigan Department of Health and Human Services says medetomidine is a veterinary tranquilizer, similar to xylazine, the can cause slowed heart rate, low blood pressure and a decrease in brain and spinal cord activity among other effects.

This drug, which is not approved for use in people, has been identified in three overdose deaths in Ingham, Berrien and Wayne counties, according to the health department.

MDDHS says the drug can cause central nervous system depression and death — and it’s not reversed by naloxone or Narcan. Test strips also aren’t able to detect medetomidine.

“Medetomidine is considered more potent than xylazine and we want to make sure Michigan residents are aware of this new and dangerous drug showing up in overdose deaths in our state,” said Dr. Natasha Bagdasarian, chief medical executive, in a statement. “Even though naloxone doesn’t directly reverse the effects of medetomidine or xylazine, these tranquilizers are usually found in combination with opioid drugs like fentanyl, that can be reversed. For this reason, we continue to urge individuals who use drugs and their loved ones to carry naloxone to prevent overdose.”

MDDHS is making the following recommendations for local organizations and health care providers:

  • Raise awareness and promote harm reduction practices – medetomidine like xylazine may be increasingly found in the illicit drug supply. Layer harm reduction strategies to lessen the risk of overdose: take it slow, use less, carry naloxone, do not use alone, monitor breathing, etc.
  • As with xylazine, give rescue breaths in case of respiratory depression.
    • “To give rescue breaths to adults, make sure the person’s airway is clear; place one hand on the person’s chin, tilt the head back, and pinch the nose closed. Place your mouth over the person’s mouth to make a seal and give two slow breaths. Watch for the person’s chest (but not the stomach) to rise and follow up with one breath every 5 seconds” (What You Should Know About Xylazine | Drug Overdose | CDC Injury Center).
  • Distribute naloxone as well as fentanyl and xylazine test strips – Organizations can request free naloxone from MDHHS to increase capacity. Connect individuals with more ways to access naloxone: order online at nextdistro.org/Michigan and have it delivered at no cost; get it at a pharmacy (Naloxone Standing Order, no prescription required); or contact a Syringe Service Program for naloxone, fentanyl and xylazine test strips, sterile needles, testing for HIV and Hepatitis C and other life-saving resources.
  • Explore the Substance Use Vulnerability Index on the MDHHS dashboard to start conversations around gaps and barriers that may exist in your community.